A 78-year-old man, who was receiving donepezil for dementia, developed paralytic ileus after donepezil was discontinued. The man, who had started receiving donepezil 5 mg/day about 3 years previously, was admitted… he discontinued his donepezil after admission. Three days later, he complained of abdominal distention, pain, and constipation. A radiograph revealed significant gas retention in his small and large intestines. The man’s gas retention persisted for 1 week… donepezil was restarted, and he experienced immediate and dramatic improvement of his clinical symptoms.”[1,2]
Adverse drug reactions (ADRs) are the second-most common form of injury caused by medical care in Canadian acute care hospitals. System-wide improvements, such as computerized physician order entry (CPOE) and medication reconciliation, are underway. While awaiting their complex and costly implementation, consider these actions that can be taken now by individual clinicians:
1. Expect the unexpected
This case of paralytic ileus induced by donepezil withdrawal is the first published report of this ADR, illustrating that we have limited knowledge of the toxicity of most drugs. If you observe an unusual reaction in an individual patient, a simple tool such as the WHO causality algorithm can help you assess the causal association. This algorithm considers the timing of the reaction in relation to when the drug was initiated (noting that some ADRs can occur after a patient has taken a drug for months); other explanations; dechallenge and rechallenge. In the donepezil case above, the timing and the positive dechallenge suggest a probable causal association.
Inadequate monitoring is a frequent cause of preventable or ameliorable ADRs, from inadequate laboratory monitoring, or failure to act on signs and symptoms of drug toxicity.[5-7] In a recent study, 50% of patients taking continuous digoxin and 59% taking theophylline lacked drug level monitoring over a 1-year period. Put a schedule on the chart for repeat blood work; have a nurse or pharmacist follow up new prescriptions; note and act upon symptoms.
Only 1% of ADRs were documented appropriately in the charts of a highly computerized hospital in a recent study. For the patient in the donepezil case above, suspected ADR information should be clearly summarized in the medical record, documented for future hospitalizations, and communicated to those looking after him in the community, to help avoid similar ADRs in the future. A short description of the ADR, photocopied for the patient or caregiver and faxed to his other health care providers, may suffice. Every medication history should include ADRs.
—Barbara Cadario, BSc(Hon), BScPhm, MSc
BC Drug and Poison Information Centre
1. Okazaki T, Furukawa K, Kubo H, et al. Paralytic ileus after discontinuation of cholinesterase inhibitor. J Am Geriatrics Soc 2006;54:1620-1621. PubMed Citation Full Text
2. Anonymous. Donepezil withdrawal. Reactions 2006;1128:10.
3. Baker GR, Norton PG, Flintoft V, et al. The Canadian Adverse Events Study: The incidence of adverse events among hospital patients in Canada. CMAJ 2004;170:1678-1686. PubMed Abstract Full Text
4. World Health Organization. Causality assessment of suspected adverse reactions. www.who-umc.org (accessed 13 January 2006).
5. Gandhi TK, Weingart SN, Borus J, et al. Adverse drug events in ambulatory care. N Engl J Med 2003;348:1556-1564. PubMed Abstract Full Text
6. Gurwitz JH, Field TS, Harrold LR, et al. Incidence and preventability of adverse drug events among older persons in the ambulatory setting. JAMA 2003;289:1107-1116. PubMed Abstract Full Text
7. Gurwitz JH, Field TS, Judge J, et al. The incidence of adverse drug events in two large academic long-term care facilities. Am J Med 2005;118:251-258. PubMed Abstract Full Text
8. Rabael MA, Carroll NM, Andrade SE, et al. Monitoring of drugs with a narrow therapeutic range in ambulatory care. Am J Managed Care 2006;12:268-274. PubMed Abstract Full Text
9. Nebeker JR, Hoffman JM, Weir CR, et al. High rates of adverse drug events in a highly computerized hospital. Arch Intern Med 2005;165:1111-1116. PubMed Abstract Full Text
Above is the information needed to cite this article in your paper or presentation. The International Committee
of Medical Journal Editors (ICMJE) recommends the following citation style, which is the now nearly universally
accepted citation style for scientific papers:
Halpern SD, Ubel PA, Caplan AL, Marion DW, Palmer AM, Schiding JK, et al. Solid-organ transplantation in HIV-infected patients. N Engl J Med. 2002;347:284-7.
About the ICMJE and citation styles
The ICMJE is small group of editors of general medical journals who first met informally in Vancouver, British Columbia, in 1978 to establish guidelines for the format of manuscripts submitted to their journals. The group became known as the Vancouver Group. Its requirements for manuscripts, including formats for bibliographic references developed by the U.S. National Library of Medicine (NLM), were first published in 1979. The Vancouver Group expanded and evolved into the International Committee of Medical Journal Editors (ICMJE), which meets annually. The ICMJE created the Recommendations for the Conduct, Reporting, Editing, and Publication of Scholarly Work in Medical Journals to help authors and editors create and distribute accurate, clear, easily accessible reports of biomedical studies.
An alternate version of ICMJE style is to additionally list the month an issue number, but since most journals use continuous pagination, the shorter form provides sufficient information to locate the reference. The NLM now lists all authors.
BCMJ standard citation style is a slight modification of the ICMJE/NLM style, as follows:
- Only the first three authors are listed, followed by "et al."
- There is no period after the journal name.
- Page numbers are not abbreviated.
For more information on the ICMJE Recommendations for the Conduct, Reporting, Editing, and Publication of Scholarly Work in Medical Journals, visit www.icmje.org